Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 28, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 24, 2009, 2:04 PM PDT for Mineral County, Nevada. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2009, 2:04 PM PDT (21:04 UTC)
- Expired
- Jul 24, 2009, 2:25 PM PDT
- In force
- 21 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Mineral County, NV
The radar
The Reno radar (KRGX), 172 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2688 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 242104 SVRREV NVC021-242145- /O.NEW.KREV.SV.W.0028.090724T2104Z-090724T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 204 PM PDT FRI JUL 24 2009 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MINERAL COUNTY IN WESTERN NEVADA... * UNTIL 245 PM PDT * AT 201 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF EXCELSIOR MOUNTAIN...OR ALONG HIGHWAY 359 NEAR SWEETWATER RANCH ROAD AND WHISKEY FLAT MOVING NORTHEAST AT 10 MPH. * LOCATIONS AFFECTED INCLUDE...EXCELSIOR MOUNTAIN...HIGHWAY 359. THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF HIGH WINDS...HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO BELOW ONE MILE. VERY HEAVY RAIN IS LIKELY OVER WHISKEY FLATS WITH THIS STORM...WITH INCREASED FLOWS IN DRY CREEKS AND WASHES. LAT...LON 3858 11846 3843 11821 3820 11850 3831 11868 TIME...MOT...LOC 2102Z 218DEG 8KT 3833 11851 $$ BRONG
1 follow-up statement
000 WWUS55 KREV 242125 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 225 PM PDT FRI JUL 24 2009 NVC021-242128- /O.CAN.KREV.SV.W.0028.000000T0000Z-090724T2145Z/ MINERAL NV- 225 PM PDT FRI JUL 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINERAL COUNTY IS CANCELLED... THE THUNDERSTORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS DIMINISHED...THEREFORE THE WARNING IS CANCELLED. HOWEVER...GUSTY OUTFLOW WINDS TO 50 MPH AND BLOWING DUST REDUCING VISIBILITY BELOW 3 MILES MAY AFFECT HIGHWAY 95 BETWEEN HAWTHORNE AND MINA THROUGH 3 PM. IF YOU OBSERVED ANY WIND DAMAGE...LARGE HAIL...OR FLOODING FROM THE STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR OFFICE AT 775-673-8100. LAT...LON 3858 11846 3843 11821 3820 11850 3831 11868 TIME...MOT...LOC 2118Z 218DEG 8KT 3836 11848 $$ BRONG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:49 AM PDT, 10 hours 15 minutes earlier.
Area forecast discussion, Jul 24, 3:49 AM PDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 349 AM PDT FRI JUL 24 2009 .SHORT TERM... MOSTLY CLEAR SKIES ACROSS THE KREV CWFA THIS MORNING. SATELLITE IMAGERY SHOWS AN AREA OF LOW PRESSURE MOVING THROUGH THE UPPER FLOW ACROSS THE PACIFIC NW. THE MODELS HAVE INITIALIZED WELL IN THEIR DEPICTIONS OF THE LOCATION AND INTENSITY OF THIS FEATURE. THE RIDGE OF HIGH PRESSURE THAT CONTINUES ANCHORED OVER THE SWRN CONUS WILL HELP TO KEEP THIS UPPER LOW WELL NORTH OF THE KREV CWFA. AN EXTENSIVE AREA OF MONSOONAL MOISTURE SHOWS UP CLEARLY ON THE LATEST SATELLITE IMAGERY. MOISTURE HAS GREATLY INCREASED OVER THE SRN GREAT BASIN THE LAST COUPLE OF DAYS. THE 00Z KDRA SOUNDING HAD A PRECIPITABLE WATER VALUE OF 1.09 INCH. THIS IS NEARLY A QUARTER INCH GREATER THAN ITS VALUE 24 HRS EARLIER. THE 00Z KREV SOUNDING HAD A PWAT VALUE OF 0.87 INCH. THIS IS ALMOST 0.40 INCH GREATER THAN ITS VALUE 24 HRS AGO. THE AIR MASS OVER THE REGION IS DEFINATELY MOISTENING UP. EVEN WITHOUT AN MAJOR UPPER LEVEL FORCING...AFTN HEATING WILL CREATE VERY WARM SFC TEMPERATURES AND THIS WILL HELP TO DESTABILIZE THE LWR ATMOSPHERE. THE FORECAST FOR TODAY CALLS FOR ISOLD TSTMS OVER THE SRN AND ERN ZONES AS THIS IS WHERE THE MOISTURE WILL COMBINE WITH THE GREATEST LLVL INSTABILITY. AS IN THEIR PREVIOUS MODEL RUNS THE NAM AND GFS SHOW THE AREA OF GREATEST INSTABILITY SHIFTING INTO THE ERN ZONES ...AND MAINLY THE ERN GREAT BASIN...ON SATURDAY. THE MAIN AREA OF RELATIVELY DEEP MOISTURE WILL REMAIN OVER THE SRN GREAT BASIN SO WILL CONTINUE WITH THE FORECAST OF ISOLD TSTMS OVER THE SRN AND ERN ZONES WITH SIMILAR COVERAGE AS TODAY. ON SUNDAY THE SWRN CONUS RIDGE SHOULD BUILD WEST INTO CALIFORNIA AND NEVADA AS THE AFOREMENTIONED UPPER LOW MOVES SE INTO THE NRN ROCKIES. WITH NO UPPER LEVEL DYNAMICS THE MAIN AREA OF FORCING WILL BE ALONG THE SIERRA. THE GFS PAINTS AN AREA OF QPF OVER THE SIERRA CREST IN MONO COUNTY SUNDAY AFTN AND EVENING. WILL CONTINUE WITH THE CURRENT FORECAST OF TSTMS OVER MONO AND INTO WRN MINERAL COUNTY FOR SUNDAY. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR LATE JULY WITH AFTN HIGHS IN THE UPPER 90S TO LOWER 100S IN WRN NEVADA VALLEYS AND IN THE UPPER 80S TO MID 90S IN THE SIERRA VALLEYS. OHARA .LONG TERM...MONDAY THROUGH THURSDAY... FEW CHANGES MADE TO THE EXTENDED FORECAST AS MODEL GUIDANCE CONTINUES TO BUILD A RIDGE OVER THE WESTERN CONUS EARLY NEXT WEEK. AFTERNOON HIGHS WILL CONTINUE TO BE HOT ACROSS THE REGION WITH AFTERNOON HIGHS NEAR 100 IN WESTERN NV AND UPPER 80S TO NEAR 90 IN THE HIGH SIERRA. INSTABILITY DRIVEN AFTERNOON CONVECTION WILL PRODUCE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF MONO AND MINERAL COUNTIES ON MONDAY AND WILL EXPAND ALONG THE SIERRA CREST NORTHWARD INTO THE TAHOE BASIN AND LASSEN COUNTY ON TUESDAY. MODELS HAVING ISSUES BY MID WEEK WITH DEVELOPING A CUT OFF LOW PRESSURE CENTER OFF THE PACIFIC NW. GFS DEVELOPS A WEAK SYSTEM OVER BRITISH COLUMBIA THAT RETROGRADES OUT OFF THE PACIFIC NW AND SENDS A WAVE ACROSS THE AREA BY LATE IN THE WEEK. THE ECWMF BRINGS A CLOSED LOW FROM THE WEST AND INTO THE NORTHERN CA COAST BY THURSDAY. BOTH MODELS HAVE DIFFERENT EFFECTS ON THE RIDGE. THE GFS KEEPS THE RIDGE OVERHEAD THROUGH THURSDAY WITH CONTINUED HOT WEATHER AND AFTERNOON CONVECTION. ECMWF SHIFTS THE RIDGE EAST AS THE LOW NEARS THE CA COAST BRINGING MORE SOUTHERLY FLOW AND MOISTURE NORTHWARD. LOW CONFIDENCE IN ANY SOLUTION WITH LARGE SPREADS AMONG THE ENSEMBLE MEMBERS. FOR NOW CONTINUED HOT CONDITIONS WITH SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE SIERRA CREST AND SOUTH OF INTERSTATE 80 FOR WEDNESDAY AND THURSDAY. MOZLEY && .AVIATION... VFR CONDITIONS THROUGH SATURDAY WITH THUNDERSTORMS NOT EXPECTED TO AFFECT TERMINALS. LEE SIDE ZEPHYR GUSTS 20-25 KT BETWEEN 22Z-04Z THIS AFTERNOON FOR KRNO...TKVL AND KTRK. MOZLEY && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 24, 1:46 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 146 PM PDT FRI JUL 24 2009 NVZ001-242130- MINERAL AND SOUTHERN LYON COUNTIES- 146 PM PDT FRI JUL 24 2009 ...STRONG THUNDERSTORM OVER MINERAL COUNTY... AT 141 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF TABLE MOUNTAIN NEAR HIGHWAY 359 MOVING NORTHEAST AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN TO HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS TO 50 MPH...ARE POSSIBLE WITH THIS STORM. THIS STORM MAY AFFECT TRAVELERS ON HIGHWAY 359 NEAR SWEETWATER RANCH ROAD AND WHISKEY FLAT. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3851 11839 3829 11825 3819 11861 3835 11872 TIME...MOT...LOC 2042Z 243DEG 7KT 3831 11856 BRONG
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:46 PM PDT | Special Weather Statement | REV | Mineral | 44 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.